Minnesota, 2012Winter Storm in Minnesota, December 9, 2012
December 9, 2012 · NWS ARX · 3 events in 3 counties and zones
Portions of southeast Minnesota received between 6 and 10 inches of snow on Sunday, December 9th as the first winter storm of the season impacted the area. The snow developed across the region during the early morning hours of the 9th as an area of low pressure moved east across Minnesota toward Wisconsin.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Portions of southeast Minnesota received between 6 and 10 inches of snow on Sunday, December 9th as the first winter storm of the season impacted the area. The snow developed across the region during the early morning hours of the 9th as an area of low pressure moved east across Minnesota toward Wisconsin. Heavy snow fell for a period during the afternoon of the 9th before ending as some freezing drizzle as the area of low pressure departed the region. The highest reported snowfall total was 10.2 inches near Reads Landing (Wabasha County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 8, 11:22 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 8, 11:22 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1122 PM CST SAT DEC 8 2012
.SHORT TERM...TONIGHT AND SUNDAY UPDATE
915 PM CST SAT DEC 8 2012
BASED ON A TREND IN THE MODEL GUIDANCE FOR THE SURFACE LOW TO TRACK
MORE AND MORE SOUTH...PLUS HIGHER MOISTURE PUSHING NORTH...HAVE
DECIDED TO EXPAND HEADLINES 1 TIER OF COUNTIES SOUTH. ONE WORRY
THOUGH IS NOT GREAT FRONTOGENETIC FORCING BEING PICKED UP SOUTH OF
MAIN DEFORMATION BAND SO UNCERTAINTY STILL EXISTS ON HOW MUCH SNOW
MIGHT FALL ALONG AND SOUTH OF INTERSTATE 90. SYSTEM COULD BE VERY
PROGRESSIVE SOUTH OF I-90 AND IF YOU COMBINE RELATIVELY WARM
TEMPERATURES THAT COULD PRODUCE SOME MELTING...NOT SURE ADVISORY
CRITERIA WILL BE REACHED IN ALL AREAS.
THESE CHANGES COORDINATED WITH SURROUNDING FORECAST OFFICES.
.PREV DISCUSSION...TONIGHT THROUGH TUESDAY
322 PM CST SAT DEC 8 2012
THE MAIN HAZARDS THROUGH THE REST OF THE WEEKEND AND EARLY NEXT
WEEK ARE WITH THE FIRST WIDESPREAD ACCUMULATING SNOW THAT WILL
OCCUR OVERNIGHT INTO SUNDAY...FOLLOWED BY THE COLD AIR MASS MOVING
IN BEHIND THIS SYSTEM.
CYCLONIC FLOW ALOFT HAS SET UP ACROSS MUCH OF NORTH AMERICA WITH
THE MAIN EMBEDDED MID LEVEL SHORT WAVE TROUGH CURRENTLY ANALYZED
VIA WATER VAPOR IR OVER EASTERN MONTANA WITH A WEAKER LEAD SHORT
WAVE IN THE DAKOTAS. A BAND OF SNOW HAS DEVELOPED AHEAD OF THE
LEAD SHORT WAVE AND SURFACE LOW THAT IS IN CENTRAL SOUTH DAKOTA.
THIS BAND IS ALSO ASSOCIATED WITH SOME LOW LEVEL FRONTOGENESIS AND
ISENTROPIC LIFT ON THE 280-285K SURFACES. THIS LOW LEVEL FORCING
WILL MOVE INTO THE REGION FROM THE DAKOTAS OVERNIGHT AND WILL HELP
TO MAINTAIN THIS BAND OF SNOW. THE DEEP QG FORCING FROM THE MAIN
MID LEVEL TROUGH WILL NOT GET INTO THE REGION UNTIL SUNDAY
MORNING...SO AM EXPECTING THAT ANY SNOW THAT DOES FALL OVERNIGHT
WILL MAINLY BE ON THE LIGHT SIDE AT LESS THAN AN INCH.
AS THE DEEPER FORCING MOVES IN TOMORROW DURING THE DAY...SNOW
SHOULD BECOME WIDESPREAD ACROSS THE REGION AS THE NORTHERN STREAM
SURFACE LOW WRAPS UP AND STALLS ACROSS CENTRAL MINNESOTA.
TEMPERATURE PROFILES OFF OF THE 08.12Z NAM/GFS LOOK COLD ENOUGH
THAT THE PRECIPITATION SHOULD FALL AS SNOW REGION-WIDE...THOUGH
SOME RAIN COULD MIX IN WHERE SURFACE TEMPERATURES CLIMB INTO THE
MID 30S ACROSS FAR SOUTHWEST WISCONSIN AND NORTHEAST
IOWA...PARTICULARLY IN VALLEY LOCATIONS. THE STRONGEST FORCING
SIGNAL TRACKS ACROSS CENTRAL MINNESOTA INTO NORTHERN WISCONSIN
WHERE THE BEST DEFORMATION BANDING SHOULD OCCUR ALONG AND NORTH OF
THE TRACK OF THE LOW. THIS IS ONE OF THE NEGATIVES FOR SEEING MORE
SNOW ACROSS THE REGION...ALONG WITH A SOUTHERN STREAM LOW THAT
DIVERTS MUCH OF THE BETTER MOISTURE WELL TO THE SOUTHEAST AND CUTS
IT OFF FROM REACHING THE AREA. HOWEVER...DESPITE SURFACE
AND GROUND TEMPERATURES BEING NEAR FREEZING...THINKING IS THAT
SNOWFALL RATES SHOULD BE HIGH ENOUGH FOR ACCUMULATIONS TO OCCUR ON
ROADWAYS TOMORROW MORNING INTO THE EVENING. WITH A SMALL DENDRITIC
GROWTH ZONE AND SURFACE TEMPERATURES HOVERING NEAR FREEZING...HAVE
GONE WITH SOME LOW SNOW RATIOS OF BETWEEN 9 TO 1 AND 11 TO 1.
THINKING THAT QPF OF A QUARTER OF AN INCH TO A HALF INCH MAY BE A
LITTLE ON THE HIGH SIDE WITH CONVECTIVE ELEMENTS MISSING IN THIS
SYSTEM...BUT GUIDANCE IS FAIRLY CONSISTENT ACROSS THE BOARD WITH
FORECASTING THAT AMOUNT.
BASED THE AFOREMENTIONED FACTORS AND THAT THE RESIDENCE TIME OF
THE FALLING SNOW WILL BE IN THE 9 TO 12 HOUR RANGE...THINK THAT
WHAT THE NAM/GFS COBB DATA HAVE BEEN FORECASTING FOR SNOW AMOUNTS
ARE NOT TOO BAD...THOUGH THE 08.12Z IS A TAD HIGH AT LSE. HAVE
GONE WITH A 5-7 INCH BAND OF SNOW RANGE FROM CENTRAL MINNESOTA
INTO NORTHERN WISCONSIN WITH 2-4 INCHES OCCURRING ALONG AND JUST
NORTH OF THE INTERSTATE 90 CORRIDOR THROUGH SOUTHEAST MINNESOTA
AND WEST CENTRAL WISCONSIN. TYPICAL ADVISORY CRITERIA SNOWS ARE
FOR 3-5 INCHES...BUT FOR EARLY SEASON SNOWS THE IMPACTS TEND TO BE
HIGHER WITH 2-4 INCH SNOWS SINCE TRAVELERS ARE NOT USED TO THE
SLICK SNOW COVERED ROAD CONDITIONS. BASED ON THIS AND COLLABORATION
WITH NEIGHBORING NWS OFFICES...HAVE UPGRADED TAYLOR COUNTY TO A
WINTER STORM WARNING AND PUSHED THE WINTER WEATHER ADVISORY A TIER
OF COUNTIES SOUTH ALONG THE I-90 CORRIDOR.
STRONG LOW LEVEL COLD AIR ADVECTION WILL KICK IN BEHIND THE SYSTEM
WITH 850MB TEMPERATURES DROPPING INTO THE -8C TO -11C RANGE BY
MONDAY ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION. 08.12Z
NAM/GFS BUFKIT SOUNDINGS SHOW SOME LOW LEVEL MOISTURE REMAINING
TRAPPED UNDER A SHALLOW INVERSION THAT DROPS DOWN INTO THE
DENDRITIC GROWTH ZONE SUNDAY NIGHT INTO MONDAY WITH CYCLONIC LOW
LEVEL FLOW PERSISTING. LOW LEVEL FORCING IS NOT THAT GREAT...BUT
IT SHOULD BE ENOUGH FOR CLOUDS AND FLURRIES/SNOW SHOWERS TO LINGER
UNTIL A RIDGE OF HIGH PRESSURE MOVES IN MONDAY AFTERNOON/NIGHT.
LOW TEMPERATURES WILL BE DEPENDENT ON HOW MUCH SKIES CLEAR
OUT...SO WAS A TAD RELUCTANT TO DROP THEM MUCH LOWER THAN WHERE
THEY CURRENTLY WERE AT. DID DROP HIGHS FOR MONDAY THOUGH WITH THE
CLOUD COVER AND CAA OVERHEAD.
ANOTHER WEAK SYSTEM MOVES ACROSS THE NORTHERN PLAINS ON TUESDAY
AND COULD BRING SOME VERY LIGHT SNOW ALONG WITH IT. THE BETTER
ISENTROPIC LIFT/OVERALL FORCING APPEARS TO EXTEND ACROSS MINNESOTA
ON INTO NORTHERN WISCONSIN...SO HAVE INTRODUCED SOME SLIGHT CHANCE
POPS THERE.
.LONG TERM...TUESDAY NIGHT THOUGH SATURDAY
322 PM CST SAT DEC 8 2012
NORTHWESTERLY FLOW ALOFT WILL BECOME MORE ZONAL THROUGH MID WEEK
WITH A DEVELOPING TROUGH FORMING ACROSS THE WESTERN US. THIS WILL
LEAD TO NEAR NORMAL CONDITIONS THROUGH MUCH OF THE WEEK UNTIL THE
UPPER LEVEL TROUGH APPROACHES THE REGION NEXT WEEKEND. THE 08.12Z
GFS/ECMWF ARE IN FAIRLY GOOD AGREEMENT WITH THE TIMING OF BRINGING
THE INITIAL MID LEVEL TROUGH/SURFACE LOW IN ON SATURDAY...BUT ARE
STARTING TO TREND FURTHER WEST WITH THE TRACK OF THE SURFACE LOW.
THIS WOULD MEAN A TREND TOWARD BEING ON THE WARMER SIDE WITH AS
THE PRECIPITATION MOVES IN AND A BETTER CHANCE THAT THE
PRECIPITATION TYPE WOULD MAINLY BE RAIN. DUE TO THE INCONSISTENCY
WITH THE TRACK OF THE SURFACE LOW...HAVE JUST GONE WITH MAINLY A
MIX AT THIS POINT...PARTICULARLY ON SATURDAY.
&&
.AVIATION...SUNDAY
1122 PM CST SAT DEC 8 2012
AS SHORT WAVE TROUGH CONTINUES TO APPROACH FROM THE WEST...
WELL DEFINED SURFACE LOW IS OVER EASTERN SOUTH DAKOTA. AHEAD OF IT
WARM AIR ADVECTION AND BROAD LIFT IS PRODUCING BANDS OF SNOW WITH
POCKETS OF IFR CONDITIONS. EXPECT CONDITIONS TO WORSEN FAIRLY
QUICKLY THROUGH REMAINDER OF OVERNIGHT GOING FROM VFR TO IFR AS SNOW
BEGINS SPREADING IN NEXT FEW HOURS. BEST DEEP Q-G FORCING KICKS IN
WITH WAVE PASSAGE SUNDAY MORNING SO EXPECT SNOW FIELD TO INCREASE IN
COVERAGE AND INTENSITY COULD HIT TAF SITES HARDEST FROM DAY BREAK
INTO THE AFTERNOON BEFORE DEFORMATION ZONE SETS UP NORTH OF
INTERSTATE 90. COULD SEE RETURN TO AT LEAST MVFR AS WAVE PASSES LATE
IN FORECAST PERIOD.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
915 PM CST SAT DEC 8 2012
WI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT
CST SUNDAY NIGHT FOR WIZ032>034-041>044-053.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
SUNDAY NIGHT FOR WIZ017-029.
MN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT
CST SUNDAY NIGHT FOR MNZ079-086>088-094>096.
IA...NONE.
&&
SHORT TERM...HALBACH/SHEA
LONG TERM....HALBACH
AVIATION.....SHEAHazardous weather outlook, Dec 8, 3:24 PM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
324 PM CST SAT DEC 8 2012
WIZ017-091200-
TAYLOR-
324 PM CST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SNOW WILL MOVE INTO THE AREA BETWEEN 2 AM AND 6 AM WITH
ACCUMULATIONS UP TO AN INCH POSSIBLE. A WINTER STORM WARNING IS
IN EFFECT STARTING AT MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING IS IN EFFECT THROUGH MIDNIGHT MONDAY.
THE SNOW WILL CONTINUE THROUGH SUNDAY...AND THEN TAPER OFF
TO FLURRIES ON SUNDAY EVENING. TOTAL ACCUMULATIONS ARE EXPECTED TO
RANGE FROM 5 TO 7 INCHES.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED LATE TONIGHT THROUGH SUNDAY
EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ029-091200-
CLARK-
324 PM CST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SNOW WILL MOVE INTO THE AREA BETWEEN 2 AM AND 6 AM WITH
ACCUMULATIONS UP TO AN INCH POSSIBLE. A WINTER WEATHER ADVISORY
IS IN EFFECT STARTING AT MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MIDNIGHT MONDAY.
THE SNOW WILL CONTINUE THROUGH SUNDAY...AND THEN TAPER OFF
TO FLURRIES ON SUNDAY EVENING. TOTAL ACCUMULATIONS ARE EXPECTED TO
RANGE FROM 3 TO 5 INCHES.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED FROM LATE TONIGHT THROUGH
SUNDAY EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-086>088-WIZ032>034-041>044-091200-
ADAMS-BUFFALO-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TREMPEALEAU-WABASHA-WINONA-
324 PM CST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL AND CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
BETWEEN A HALF AND 1.5 INCHES OF SNOW WILL FALL AFTER MIDNIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT STARTING AT MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MIDNIGHT MONDAY.
THE SNOW WILL CONTINUE THROUGH MUCH OF SUNDAY BEFORE TAPERING OFF
TO FLURRIES DURING THE LATE AFTERNOON AND EVENING. TOTAL
ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 4 INCHES.
WIND CHILLS MONDAY MORNING WILL RANGE FROM ZERO TO TEN BELOW WITH
THE COLDEST READINGS WEST OF THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED FROM LATE TONIGHT THROUGH
SUNDAY EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-091200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
324 PM CST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
AFTER MIDNIGHT...UP TO AN INCH OF SNOW WILL FALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE LIGHT SNOW WILL CONTINUE THROUGH MUCH OF SUNDAY BEFORE TAPERING
OFF TO FLURRIES IN THE LATE AFTERNOON AND EVENING. TOTAL
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE.
WIND CHILLS MONDAY MORNING WILL RANGE FROM ZERO TO TEN BELOW WITH
THE COLDEST READINGS WEST OF THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED FROM LATE TONIGHT THROUGH
SUNDAY EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04/BOYNE
Winter Storm, Wabasha
- When
- December 9, 2:00 AM CST to 7:00 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Public
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Volunteer snow observers and cooperative observers reported between 7 and 10 inches of snow across much of Wabasha county. The highest reported total was 10.2 inches just west of Reads Landing.
Winter Storm, Houston
- When
- December 9, 5:00 AM CST to 9:00 PM CST
- Where
- Houston forecast zone
- Reported by
- Public
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Volunteer observers across the eastern sections of Houston County reported between 6.5 and 7 inches of snow from La Crescent south to near Reno.
Winter Storm, Winona
- When
- December 9, 5:00 AM CST to 8:00 PM CST
- Where
- Winona forecast zone
- Reported by
- Public
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Snowfall reports across the eastern half of Winona County indicated between 6 and 8 inches of snow fell. The highest reported total was 7.7 inches in the city of Winona.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 9 to 10, 20121 death · 1 injured · 2 events
- Hail and Damaging Winds in Arkansas, December 9, 2012$255,000 · 1 in hail · 14 events
- Tornado and Hail in Missouri, December 9, 2012$100,000 · EF1 · 2 events
- Winter Storm in Wisconsin, December 9 to 10, 20126 injured · 7 events
- Hail and Damaging Wind in Arkansas, December 9, 2012$25,000 · 1.25 in hail · 3 events
- Winter Weather in Colorado, December 9, 201222 events
- Damaging Winds in Louisiana, December 9, 2012$20,000 · 55 kt wind · 4 events
- Blizzard in South Dakota, December 9, 201216 events
- Dense Fog in Maryland, December 9 to 10, 201214 events
- High Wind in Wyoming, December 9 to 10, 201264 kt wind · 14 events
- Winter Weather in Wisconsin, December 9, 201212 events
- Dense Fog in Virginia, December 9 to 10, 201211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418581, 418580, 418584.